Tox Time: First Generation Antipsychotics

Leave a comment

September 19, 2017 by jtreb

Roger Klotz is a 23yo M BIBEMS after overdose. Patient was found obtunded next to an empty bottle of prescription Thorazine. You run through your ABCDs, check a dexi, and your medical student gets on the phone with poison control. Your nurse turns to you and asks, “So what do we need to worry about with Thorazine poisoning?” You smile because you remember this post!   

 What: First-generation (“typical”) antipsychotic medication poisoning

-Chlorpromazine (Thorazine)

-Droperidol (Inapsine)

-Fluphenazine (Prolixin)

-Haloperidol (Haldol)

-Loxapine (Adasuve, Loxitane)

-Perphenazine (Trilafon)

-Thioridazine (Mellaril)

-Thiothixene (Navane)

-Trifluoperazine (Stealzine)

 

Who: Typical antipsychotics are used in a variety of treatment modalities, most commonly for:

-Psychiatric illness (such as schizophrenia)

-Neurologic disease (such as Alzheimer)

-Vertigo

-Nausea/vomiting

-Migraines

 

How: We usually think of the typical antipsychotics by their dopamine antagonism (hence the name antipsychotic). However, in addition to dopamine antagonism, these typical antipsychotics do a few other things:

  1. CNS depression
  2. Antagonize muscarinic acetylcholine receptors 
  3. Antagonize alpha-1 adrenergic receptors  
  4. Antagonize histamine-1 receptors
  5. Cardiac ion channel interference leading to prolonged cardiac repolarization
  6. Sodium channel blockade 
  7. Imbalance between dopamine and muscarinic receptor antagonism 
  8. Neuroleptic malignant syndrome 

 

Management: In general, always approach your patient with Airway, Breathing, Circulation first. Check a dexi, calculate a GCS, and gather whatever history you can while performing your exam.  Always be sure to send labs to rule out common co-ingestions in addition to obtaining an EKG and establishing IV access/monitoring.

CNS depression –> A cardinal feature; make sure to clinically correlate your differential (i.e., head injury) and rule out simple things like a low blood sugar; CNS depression will improve with supportive care. CNS depression is due to muscarinic antagonism and histamine antagonism (see below).

Antagonize muscarinic acetylcholine receptors –> Our good friend, the anticholinergic toxidrome. Most common symptom we will see is a mild tachycardia—occasionally, we can see other aspects of the toxidrome. Treat this as you would any other anticholinergic toxidrome (supportive care, sodium bicarb for prolonged QRS/arrhythmias, consider physostigmine)

Antagonize alpha-1 adrenergic receptors –> This can lead to orthostatic hypotension and a reflex tachycardia, which may be present on exam. Will improve with supportive care.

Antagonize histamine-1 receptors –> Plays a role in the CNS depression. Will improve with supportive care.

Cardiac ion channel interference –> Leads to prolonged cardiac repolarization which results in a prolonged QT interval on EKG (relatively common). This is of concern because the longer the QT, the more predisposed a patient is to developing Torsade de Pointes.  Continue to monitor the QT interval until QTc < 500 and focus on correcting electrolyte abnormalities and avoiding other medications that prolong the QT.

Long-QT-Syndrome_342x198_C0048244Image obtained from http://www.nhs.uk/conditions/long-qt-syndrome/Pages/Introduction.aspx

Sodium channel blockade –> Manifests as widened QRS on EKG. Be aware of this, as your presenting rhythm may, in conjunction with the tachycardia from the anticholinergic picture, be a wide complex tachycardia!

Imbalance between dopamine and muscarinic receptor antagonism –> This is what is, ultimately, responsible for precipitating the extrapyramidal symptoms (EPS) such as dystonia and akathisia. Relatively uncommon to see in overdose, but can treat with diphenhydramine, benztropine, or benzodiazepines.

Neuroleptic malignant syndrome –> Uncommon but potentially lethal; characterized by mental status change, rigidity, fever, and labile blood pressures. Treatment involves supportive care, consideration of using dantrolene or bromocriptine or amantadine, ICU admission, and stopping the causative and contributing agents.

 

 

References:

  1. Lavonas, EJ. First generation (Typical) antipsychotic medication poisoning. UpToDate 2017. Accessed at https://www.uptodate.com/contents/first-generation-typical-antipsychotic-medication-poisoning.
  2. Tintinalli JE, Stapczynski JS, Ma JO, Cline DM, Cydulka RK, and Meckler GD. 2011. Tintinalli’s Emergency Medicine: A Comprehensive Study Guide. 7th edition. The McGraw-Hill Companies, Inc. Chapter 15 1515__________________________________________________.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: